Alert archive / Missouri / Flash Flood Warnings in 2023

Flash Flood Warning 4, NWS Kansas City, MO

May 14, 20234 counties in Missouri

NWS Kansas City, MO issued this flash flood warning at May 14, 2023, 6:05 PM CDT for 4 counties in Missouri. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2023, 6:05 PM CDT (23:05 UTC)
Expired
May 14, 2023, 7:30 PM CDT
In force
85 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Cooper County, MO, Howard County, MO, Pettis County, MO, Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 116 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.1 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2023-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2023-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
175 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1125 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

917 
WGUS53 KEAX 142305
FFWEAX
MOC053-089-159-195-150030-
/O.NEW.KEAX.FF.W.0004.230514T2305Z-230515T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
605 PM CDT Sun May 14 2023

The National Weather Service in Pleasant Hill MO has issued a

* Flash Flood Warning for...
  Northwestern Cooper County in central Missouri...
  Central Howard County in central Missouri...
  Northeastern Pettis County in central Missouri...
  Southeastern Saline County in central Missouri...

* Until 730 PM CDT.

* At 605 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Fayette, New Franklin, Nelson, Blackwater, Franklin, Arrow Rock 
  and Lamine.

This includes the following highways...
	Interstate 70 in Missouri between mile markers 73 and 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3898 9331 3914 9297 3916 9291 3927 9257
      3909 9253 3882 9317

FLASH FLOOD...RADAR INDICATED

$$

HB
1 follow-up statement
395 
WGUS73 KEAX 150023
FFSEAX

Flash Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
723 PM CDT Sun May 14 2023

MOC053-089-159-195-150033-
/O.EXP.KEAX.FF.W.0004.000000T0000Z-230515T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cooper MO-Howard MO-Pettis MO-Saline MO-
723 PM CDT Sun May 14 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 730 PM CDT THIS EVENING FOR 
NORTHWESTERN COOPER, CENTRAL HOWARD, NORTHEASTERN PETTIS AND 
SOUTHEASTERN SALINE COUNTIES...

The heaviest rain has ended. Flooding is no longer expected to pose 
a threat. Please continue to heed remaining road closures.

LAT...LON 3898 9331 3914 9297 3916 9291 3927 9257
      3909 9253 3882 9317

$$

CDB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at May 14, 5:30 PM CDT, 35 minutes earlier.

Area forecast discussion, May 14, 5:30 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
530 PM CDT Sun May 14 2023

.Discussion...
Issued at 308 PM CDT SUN MAY 14 2023

Key Points:

* Scattered showers and thunderstorms expected tonight with locally
  heavy rain possible.

* Additional rainfall expected on Monday, though not as heavy as
  tonight.

* Drier conditions return Tuesday.

Detailed discussion...

Upper ridge across the gulf coast is expected to weaken and sag
south tonight into Monday.  Soupy airmass in place with pwat values
exceeding 1.5" noted on OUN and TOP 12Z sounding.  With ample
diurnal surface heating today leading to 1500-2000 J/kg of ML CAPE,
have seen storms develop throughout the early afternoon hours most
concentrated south of weak boundary near highway 36. Wind shear is
fairly weak, so storms are struggling to organize limiting severe
potential.  Expect continued development of showers and
thunderstorms most concentrated along and south of boundary as weak
isentropic lift continues through the night. Right entrance region
of the upper level jet will remain anchored over the area, leading
to additional lift across the region. HREF output is hinting at the
potential for heavy rain along boundary between highway 36 and I-70
with the potential for 2-5". With deep warm cloud depths, slow storm
motion ~15 knots and moisture laden atmosphere, am concerned about
the potential for efficient precipitation with storms that develop,
but with dry antecedent conditions, will hold off at this time on
issuing flash flood watch for the overnight hours.

Models suggest potential for rain continues into Monday as short
wave lifts north across the central plains along the periphery of
the upper level ridge. With ample cloud cover and rain through much
of the day, have lowered forecast highs close to near 925 hpa mixout
(near 25th percentile). Once the shortwave shifts east of the area,
precipitation is expected to come to an end with cooler and drier
conditions mid week.  Potential for additional, albeit lighter,
showers and thunderstorms on Friday as stronger upper wave moves
into the Upper Midwest.  Much cooler and drier conditions are
expected on the backsider of this system next weekend.

&&

.Aviation...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 526 PM CDT SUN MAY 14 2023

Scattered thunderstorms are expected to continue through the rest
of the evening, prompting prevailing conditions of -TSRA through
04Z. By midnight, scattered rain showers will likely continue with
MVFR cloud ceilings dropping to around 1000 feet. Before sunrise,
conditions may drop to IFR with 4SM visibilities, or lower, and
ceiling around or lower than 1000 feet. Scattered showers are
anticipated through the rest of the TAF period.

Winds will be generally variable this evening, coming up of the
north by tonight under 10 knots.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...BT
Aviation...Klaus
Hazardous weather outlook, May 14, 4:58 AM CDT, 13 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
458 AM CDT Sun May 14 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-151000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
458 AM CDT Sun May 14 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Pop-up showers and thunderstorms are expected this afternoon. A
couple of these storms may be strong with gusty winds and hail.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered thunderstorms are expected Monday. No severe weather is
anticipated. Better chances for showers and thunderstorms return
near the end of the week.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, May 14, 2:08 PM CDT, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
208 PM CDT Sun May 14 2023

MOZ025-032-033-141945-
Macon MO-Chariton MO-Randolph MO-
208 PM CDT Sun May 14 2023

...A strong thunderstorm will impact portions of northern Randolph,
eastern Chariton and southeastern Macon Counties through 245 PM
CDT...

At 207 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Huntsville, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Macon, Bevier, Cairo, Jacksonville and Excello.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3944 9268 3962 9279 3979 9248 3956 9230
TIME...MOT...LOC 1907Z 238DEG 13KT 3956 9267

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

pp
Special weather statement, May 14, 2:26 PM CDT, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
226 PM CDT Sun May 14 2023

MOZ024-025-142000-
Macon MO-Linn MO-
226 PM CDT Sun May 14 2023

...A strong thunderstorm will impact portions of southeastern Linn
and northwestern Macon Counties through 300 PM CDT...

At 226 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bucklin, or 7 miles north of Marceline, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marceline, Bucklin, New Cambria, Ethel, New Boston and Saint
Catherine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3971 9294 3986 9306 4004 9280 4004 9272
      3983 9257
TIME...MOT...LOC 1926Z 239DEG 12KT 3983 9292

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

pp
Special weather statement, May 14, 3:20 PM CDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
320 PM CDT Sun May 14 2023

MOZ025-142100-
Macon MO-
320 PM CDT Sun May 14 2023

...A strong thunderstorm will impact portions of southeastern Macon
County through 400 PM CDT...

At 320 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bevier, or near Macon, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Macon, Bevier, Callao and Excello.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3964 9230 3961 9258 3975 9265 3989 9229
TIME...MOT...LOC 2020Z 243DEG 7KT 3970 9254

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

pp
Special weather statement, May 14, 3:39 PM CDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
339 PM CDT Sun May 14 2023

MOZ024-025-032-033-039-040-142145-
Macon MO-Saline MO-Chariton MO-Randolph MO-Linn MO-Howard MO-
339 PM CDT Sun May 14 2023

...A cluster of strong thunderstorms will impact portions of
Randolph, Chariton, southeastern Linn, northern Howard, northeastern
Saline and Macon Counties through 445 PM CDT...

At 338 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Glasgow, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Moberly, Macon, Brookfield, Marceline, Salisbury, Huntsville,
Glasgow, Bevier, Higbee, Keytesville, Bucklin, Clark, Callao, Cairo,
Armstrong, New Cambria, Renick, Jacksonville, Clifton Hill and
Rothville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3925 9232 3925 9243 3922 9245 3918 9298
      3978 9311 3990 9283 3985 9229
TIME...MOT...LOC 2038Z 259DEG 9KT 3929 9289

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

pp
Special weather statement, May 14, 5:32 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
532 PM CDT Sun May 14 2023

MOZ039-040-045-046-142300-
Saline MO-Pettis MO-Cooper MO-Howard MO-
532 PM CDT Sun May 14 2023

...A strong thunderstorm will impact portions of northeastern Pettis,
southwestern Howard, southeastern Saline and northwestern Cooper
Counties through 600 PM CDT...

At 532 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Marshall, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Boonville, New Franklin, Nelson, Blackwater, Franklin, Arrow Rock and
Lamine.

This includes Interstate 70 in Missouri between mile markers 69 and
99.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3880 9323 3897 9338 3923 9295 3897 9269
TIME...MOT...LOC 2232Z 231DEG 38KT 3903 9308

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

HB
Special weather statement, May 14, 5:58 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
558 PM CDT Sun May 14 2023

MOZ029-030-037-038-142345-
Ray MO-Lafayette MO-Jackson MO-Clay MO-
558 PM CDT Sun May 14 2023

...A strong thunderstorm will impact portions of central Clay,
southwestern Ray, northwestern Lafayette and Jackson Counties through
645 PM CDT...

At 557 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wellington, or near Richmond, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kansas City, Independence, Lee's Summit, Blue Springs, Raytown,
Liberty, Gladstone, Grandview, Grain Valley, Excelsior Springs,
Kearney, Richmond, Lexington, North Kansas City, Sugar Creek,
Buckner, Lawson, Claycomo, Courtney and Pleasant Valley.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 1 and 26.
 Interstate 35 in Missouri between mile markers 0 and 23.
 Interstate 29 near mile marker 0.
 Interstate 470 between mile markers 2 and 16.
 Interstate 435 between mile markers 50 and 70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3908 9461 3912 9461 3915 9459 3946 9426
      3946 9421 3949 9421 3952 9419 3919 9378
      3887 9448
TIME...MOT...LOC 2257Z 229DEG 15KT 3920 9402

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

HB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 12:23 PM CDTSpecial Weather StatementEAXClinton37 min
May 14, 12:53 PM CDTFlash Flood WarningEAXCaldwell, Clay, Clinton, Ray2 hr
May 14, 1:24 PM CDTSpecial Weather StatementEAXChariton36 min
May 14, 1:44 PM CDTSpecial Weather StatementEAXCaldwell31 min
May 14, 1:51 PM CDTSpecial Weather StatementEAXMacon24 min
May 14, 2:08 PM CDTSpecial Weather StatementEAXRandolph37 min
May 14, 2:26 PM CDTSpecial Weather StatementEAXMacon34 min
May 14, 3:20 PM CDTSpecial Weather StatementEAXMacon40 min
May 14, 3:33 PM CDTFlash Flood WarningEAXLinn, Macon117 min
May 14, 3:39 PM CDTSpecial Weather StatementEAXChariton, Macon, Randolph66 min
May 14, 4:01 PM CDTFlash Flood WarningEAXChariton, Howard, Randolph, Saline3 hr
May 14, 5:32 PM CDTSpecial Weather StatementEAXSaline28 min
May 14, 5:58 PM CDTSpecial Weather StatementEAXJackson, Ray47 min
May 14, 6:09 PM CDTSevere Thunderstorm WarningEAXLafayette, Ray23 min
May 14, 6:23 PM CDTFlash Flood WarningEAXLafayette, Ray112 min
May 14, 6:25 PM CDTSpecial Weather StatementEAXCarroll35 min

Nearby

Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.